Texas, 2009

Wildfire and Dust Storm in Texas, April 4, 2009

April 4, 2009 · NWS LUB · 11 events in 6 counties and zones

S. Southern Plains on the 4th and produced damaging westerly winds that contributed to blowing dust and wildfires across west Texas.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent storm system swept over the U.S. Southern Plains on the 4th and produced damaging westerly winds that contributed to blowing dust and wildfires across west Texas.

While the most significant public impacts occurred over the Texas Panhandle, winds sustained at speeds greater than 40 mph and gusts up to 66 mph were recorded by the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet over the extreme southwestern Panhandle and the northern South Plains. Local officials reported that these winds caused near-zero visibilities in blowing dust along U.S. Highway 60 in Parmer County, where a few minor vehicular collisions occurred. The structure of a business in downtown Friona (Parmer County) was partially unroofed by the winds, and a downed tree fell onto a car in Dimmitt (Castro County). No injuries were reported.

The strong winds downed a number of utility lines, which combined with abnormally warm temperatures and drought conditions resulted in at least three large wildfires. A 1,000 acre wildfire ignited just after 10:00 CST near Texas Highway 86 on the Castro and Swisher County Line. This fire destroyed a home, but no injuries were reported. A fire estimated to have consumed 400 acres began just east of Claytonville (Swisher County) and spread eastward over the Briscoe County line shortly after 12:30 CST. A third wildfire burned at least 300 acres and damaged oil field equipment in western Yoakum County, when winds downed power lines north of Denver City just after 16:00 CST. The fires resulted in no injuries on the South Plains, but wind and fire-related weather hazards combined to result in an estimated $125,000 in damages.

A list of measured severe wind gusts follows: 66 mph at Lazbuddie (Parmer County), 65 mph at Dimmitt (Castro County), 65 mph at Friona (Parmer County), 63 mph at Hart (Castro County), and 61 mph at Silverton (Briscoe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 4, 8:47 AM CST, 48 minutes earlier.

Area forecast discussion, Apr 4, 8:47 AM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
947 AM CDT SAT APR 4 2009

.UPDATE...
A PACIFIC FRONT HAS MOVED THROUGH ALL BUT THE EXTREME SOUTHEAST
ZONES EARLY THIS MORNING...WITH A WIND SHIFT TO THE WEST AND A
NUMBER OF LOCATIONS BRIEFLY GUSTING INTO THE 40 MPH RANGE AND
TEMPERATURES DROPPING SLIGHTLY. IN ADDITION...THE WESTERLY WINDS HAVE
BROUGHT IN DRIER AIR...DROPPING DEWPOINTS FROM THE 20S AND LOWER
30S INTO THE TEENS ACROSS MOST OF THE CAPROCK. HAVE UPDATED THE
GRIDS TO INDICATE THE QUICKER ADVANCEMENT OF THE DRIER AIR INTO
THE REGION FROM THE WEST. IN THE WAKE OF THE FRONT...WINDS HAVE
BRIEFLY DIMINISHED SOMEWHAT...BUT DO NOT EXPECT THAT TO LAST LONG
AS HEATING/MIXING INCREASE THROUGH THE MORNING HOURS.
PROFILERS/VAD DATA AND RUC AND WRF-NAM DATA ALL INDICATE STOUT
LOW/MID LEVEL WIND FIELDS /700 MB WINDS OF 60+ KTS/ EXTENDING FROM
EAST-CENTRAL NM THROUGH MOST OF THE TEXAS PANHANDLE. THIS JET MAX
IS FORECAST TO SETUP ACROSS THE NORTHERN HALF OR SO OF THE CWA
/AND NORTHWARD/ THROUGH THE AFTERNOON HOURS...THOUGH DECREASING
SLIGHTLY IN MAGNITUDE BY MID TO LATE AFTERNOON. THUS...ALL ONGOING
HAZARDS STILL APPEAR QUITE VALID...AND MAY HAVE TO WATCH NORTHEAST
ZONES FOR POSSIBLE EXTENSION OF THE HWW IN THAT AREA.

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT SAT APR 4 2009/

AVIATION...
STRONG STORM SYSTEM EJECTING INTO THE CENTRAL PLAINS WILL PROVIDE
FOR HIGH WINDS ACROSS BOTH TERMINALS. SUSTAINED WINDS OF 30-40 KTS
WITH GUSTS TO 50 KTS AT KLBB AND TO 45 KTS AT KCDS. VFR CIGS ARE
FORECAST BUT BLOWING DUST IS EXPECTED TO REDUCE VISIBILITY
PARTICULARLY WITH LUBBOCK WITH THE WINDS TO BELOW 1 NM AT
TIMES...AND POTENTIALLY LOWER. PILOTS...PARTICULARLY OF LIGHT
AIRCRAFT...MAY WISH TO GIVE EXTRA CONSIDERATION TO AVIATION
ACTIVITIES FROM LATE THIS MORNING THROUGH THE AFTERNOON. COLD
FRONT PUSHES THROUGH THIS EVENING WITH GUSTY WINDS IN TRAIL. 26

PREV DISCUSSION... /ISSUED 529 AM CDT SAT APR 4 2009/

SHORT TERM...
POTENT UPPER LEVEL LOW CURRENTLY INVOF MESA VERDE N.P. WILL EJECT
INTO THE CENTRAL PLAINS BY MID-DAY TODAY BRINGING WITH IT
SIGNIFICANT ENERGY ALONG ITS SOUTHERN FLANK.  A 500 MB WIND MAX OF
90-100 KTS TRAVERSES THE TX PANHANDLE LATE THIS MORNING INTO THE
EARLY AFTERNOON.  AT THE 700MB LEVEL...HEIGHT GRADIENTS APPROACHING
90M/200NM ACROSS THE NORTH SUPPORT 40 TO 50 MPH WINDS WITH GUST AOA
60 MPH PER THE W TX HIGH WIND DECISION TOOL.  CURRENT THINKING IS
THAT WE SHOULD SEE THE BEST SHOT AT 60 MPH GUSTS OVER THE NWRN HALF
OF THE CWA AS THE GRADIENT FLATTENS TOWARD THE SOUTHEAST.  GFS SFC
WINDS WERE CLOSEST TO THE EXPECTED WINDS THIS AFTERNOON BASED ON
PREVIOUS STUDIES AND USED THAT AS A STARTING POINT...TWEAKING UPWARD.
THUS...HAVE A NUMBER OF HAZARDS IN THE GRIDS TODAY.  WITH THE
LIKELIHOOD OF SEVERE WIND GUSTS...HAVE INTRODUCED A HIGH WIND
WARNING FOR THE NORTHWESTERN HALF OF THE FA.  THE REMAINDER OF THE
FA HAS BEEN PAINTED WITH A WIND ADVISORY.  IN ADDITION TO THE WIND
THREAT...BLOWING DUST WILL ALSO BE AN ISSUE ON THE CAPROCK AND TO A
LESSER EXTENT ACROSS THE ROLLING PLAINS.  THE NWRN SIX COUNTIES ARE
PARTICULARLY VULNERABLE FOR A DUST EVENT AS THE LIGHT PRECIP WHICH
DEVELOPED TWO NIGHTS AGO LIKELY PRODUCED A FINE COATING OF DUST ATOP
THE OTHERWISE DRY SOILS.  SEE FIRE WEATHER DISCUSSION SECTION BELOW
AS THE SETUP TODAY APPEARS TO BE THAT OF A SIGNIFICANT FIRE WEATHER
SCENARIO. AT LEAST WE WILL NOT BE CONCERNED WITH WATER-BASED
PRECIPITATION OR ANY SIGNIFICANT CLOUDINESS TODAY.

LATE THIS EVENING...A STRONG COLD FRONT ENTERS THE AREA BRINGING
NRLY GUSTY WINDS IN ITS WAKE.  PRIND SUGGEST THAT WINDS BEHIND THE
COLD FRONT SHOULD REMAIN BELOW ADVISORY CRITERIA ALTHOUGH WL HAVE TO
MONITOR SFC WIND TRENDS THIS EVENING.  NAM SUGGEST SOME LOW
CLOUDINESS COULD APPROACH THE KCDS AREA FROM THE NORTH ON SUNDAY
MORNING ALTHOUGH GFS...WHICH HANDLES MOISTURE BETTER IN THESE DRY
REGIMES...DOES NOT SUPPORT THIS SOLUTION.  THEREFORE...WILL OMIT ANY
SIGNIFICANT CLOUD COVER IN THE NE SUNDAY MORNING ATT. 26

LONG TERM...
A MODIFIED MIX OF GREAT BASIN/CANADIAN AIR WILL FILTER OVER THE
SOUTH PLAINS IN THE WAKE OF TODAY/S SYSTEM. THIS WILL RESULT IN
TEMPERATURES SUNDAY SOME 15 DEGREES BELOW SEASONAL AVERAGES. THE
SAID AIRMASS ALSO WILL BE NOTABLY DRY...AND WITH LIGHT WINDS SUNDAY
NIGHT...ANOTHER HARD FREEZE APPEARS LIKELY. BENIGN/MODERATING WEATHER
IS THEN EXPECTED THROUGH THE FIRST HALF OF THE WORK WEEK...AS MID/
UPPER LEVEL RIDGING BUILDS OVER THE OVER THE ROCKIES.

CURRENT MEDIUM RANGE SOLUTIONS STILL DEPICT THE EJECTION OF YET
ANOTHER STRONG SHORTWAVE TROUGH OVER THE SOUTHERN ROCKIES/PLAINS
DURING THE WEDNESDAY/THURSDAY TIMEFRAME...BUT HAVE SHOWN SOME RECENT
RUN-TO-RUN DISCREPANCIES. THESE SOLUTIONS APPEAR SLIGHTLY SLOWER IN
HANDLING THIS FEATURE COMPARED TO 24HRS AGO...SO HAVE MADE MINOR
DOWNWARD TWEAKS TO WEDNESDAY/S WIND GRIDS. NONE-THE-LESS...THE SAID
TIMEFRAME WILL LIKELY HAVE POTENTIAL TO PRESENT FIRE WEATHER AND
POSSIBLY WIND HAZARDS. TEMPERATURES FOR LATE THURSDAY/FRIDAY WILL
NEED TO BE MONITORED AS MODELS SIGNAL A GLANCING INFRINGEMENT OF
CANADIAN SURFACE RIDGING IN THE WAKE OF THIS SYSTEM...YET IT
CURRENTLY APPEARS THAT TEMPERATURES WILL NOT FALL LOWER THAN
NEAR/SLIGHTLY BELOW SEASONAL TEMPERATURES.

SOLUTIONS ADDITIONALLY HINT AT POTENTIALLY INCREASED RAIN CHANCES
FOR PORTIONS OF THE AREA IMMEDIATELY BEYOND THE FORECAST PERIOD...
NEXT WEEKEND. OF COURSE THE DETAILS ARE VERY UNCERTAIN ATTM...AND
WILL BE ADDRESSED IN LATER FORECASTS.

FIRE WEATHER...
THE SETUP TODAY APPEARS TO BE SHAPING UP AS THE MOST CRITICAL
FIRE WEATHER DAY THAT WE HAVE HAD THIS FIRE WEATHER SEASON. WILL
CONTINUE THE RED FLAG WARNING FOR EXTREME FIRE DANGER BASED ON
NFDR TEXAS FOREST SVC GUIDANCE...HIGH WINDS...AND LOW RH VALUES.
RECENT COLD TEMPERATURES HAVE CAUSED A DETERIORATION IN FUEL
CONDITIONS DURING RECENT DAYS PER TFS ERC/FUEL DRYNESS DATA...AS
LIGHT PRECIPITATION HAS NOT PROVIDED ADEQUATE WETTING TO LESSEN
THE AMBIENT FIRE DANGER. MEANWHILE THE PROGGED LARGE SCALE WEATHER
PATTERN TODAY RESEMBLES COMPOSITES FOR THE MOST SEVERE FIRE WEATHER
EPISODES TO IMPACT THE SOUTHERN PLAINS FROM 2005-2008. THUS...THE
SAID PATTERN IS RECOGNIZED AS ONE ASSOCIATED WITH THE OCCURRENCE
OF NUMEROUS LARGE AND DAMAGING WILDFIRE EVENTS. TODAY/S FCST 500
MB WINDS ARE EXPECTED TO BE SOME 20-30 KTS ABOVE THIS FIRE OUTBREAK
COMPOSITE. ADDITIONALLY...RH VALUES TONIGHT THUS FAR HAVE ONLY
REACHED INTO THE 35 TO 45 PCT RANGE. THIS PROTRACTED PERIOD OF
DRYNESS IS FURTHER AGGRAVATING THE ALREADY PRECARIOUS FUEL
CONDITIONS IN OUR AREA WHICH SERVES TO SET IT APART FROM PREVIOUS
EVENTS THIS SEASON. 26/20

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  29  49  21  56 /   0   0   0   0   0
TULIA         71  32  51  24  57 /   0   0   0   0   0
PLAINVIEW     74  33  52  26  58 /   0   0   0   0   0
LEVELLAND     76  35  54  26  59 /   0   0   0   0   0
LUBBOCK       77  36  55  29  59 /   0   0   0   0   0
DENVER CITY   76  38  58  27  61 /   0   0   0   0   0
BROWNFIELD    78  38  57  28  60 /   0   0   0   0   0
CHILDRESS     81  37  57  32  61 /   0   0   0   0   0
SPUR          83  39  57  29  62 /   0   0   0   0   0
ASPERMONT     87  42  59  31  62 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ026-031-032-036>038-041>044.

BLOWING DUST ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042.

HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>025-027>030-033>035-039-040.

&&

23
Hazardous weather outlook, Apr 4, 3:22 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
422 AM CDT SAT APR 4 2009

TXZ021>044-050930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
422 AM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

A DANGEROUS FIRE WEATHER EPISODE IS POSSIBLE OVER THE OUTLOOK AREA
TODAY...AS VERY STRONG WESTERLY WINDS COMBINE WITH A WARM AND DRY
AIRMASS AND DRY VEGETATION TO RESULT IN AN EXTREME FIRE DANGER.
WEATHER CONDITIONS TODAY WILL BE SUPPORTIVE OF DANGEROUS WIND-
DRIVEN WILDFIRES. A RED FLAG WARNING IS IN EFFECT.

NON PRECIPITATION

POTENTIALLY DAMAGING WINDS ARE EXPECTED OVER MUCH OF THE WESTERN
AND CENTRAL PORTIONS OF THE OUTLOOK AREA TODAY. SUSTAINED WESTERLY
WINDS WILL REACH 30 TO 45 MPH BY MIDDAY AND EARLY AFTERNOON...WITH
GUSTS UP TO 60 MPH OR MORE LIKELY FOR MOST AREAS WEST OF THE CAPROCK
ESCARPMENT. ELSEWHERE...WINDS OVER THE EXTREME SOUTHEASTERN PANHANDLE
AND THE ROLLING PLAINS WILL REACH SUSTAINED SPEEDS OF 25 TO 35 MPH
WITH GUSTS OVER 50 MPH. THE WINDS WILL CAUSE WIDESPREAD BLOWING
DUST...WHICH MAY SIGNIFICANTLY REDUCE VISIBILITIES. HIGH WIND
WARNINGS...WIND ADVISORIES...AND BLOWING DUST ADVISORIES ARE IN
EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HARD FREEZE IS LIKELY OVER MOST OF THE OUTLOOK AREA MONDAY MORNING.

STRONG WINDS AND CRITICAL FIRE WEATHER MAY BE POSSIBLE ONCE AGAIN ON
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER LOCAL OFFICIALS
AND EMERGENCY PERSONNEL SHOULD PREPARE FOR HIGH WIND AND FIRE
WEATHER IMPACTS TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 4 wildfire, 1 dust storm. Local standard time, as filed.

High Wind, Parmer

When
April 4, 9:35 AM CST to 12:55 PM CST
Where
Parmer forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
April 4, 9:55 AM CST to 1:20 PM CST
Where
Castro forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Dust Storm, Parmer

When
April 4, 10:10 AM CST to 1:00 PM CST
Where
Parmer forecast zone
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Wildfire, Swisher

When
April 4, 11:10 AM CST to 2:00 PM CST
Where
Swisher forecast zone
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Wildfire, Castro

When
April 4, 11:10 AM CST to 2:00 PM CST
Where
Castro forecast zone
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Swisher

When
April 4, 11:30 AM CST to 12:30 PM CST
Where
Swisher forecast zone
Measured
39 kt (45 mph) measured sustained
Property damage
$15,000
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Bailey

When
April 4, 12:05 PM CST to 1:05 PM CST
Where
Bailey forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Wildfire, Briscoe

When
April 4, 12:10 PM CST to 2:30 PM CST
Where
Briscoe forecast zone
Reported by
Newspaper
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
April 4, 1:00 PM CST to 4:00 PM CST
Where
Yoakum forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
April 4, 1:35 PM CST
Where
Briscoe forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Wildfire, Yoakum

When
April 4, 4:00 PM CST to 6:00 PM CST
Where
Yoakum forecast zone
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155793, 155795, 155794, 155810, 155811, 155796, 155797, 155812, 155801, 155799, 155814.